Has anyone had problems with diarrhea post-op? I wonder if that's normal, or part of the body getting rid of any fluid left behind. My doctor just says take an anti-diarrheal, but its not helping.
Diarrhea Problems Post-procedure
Doctor Answers (3)
Diarrhea post surgery
Diarrhea is not normal after surgery, if anything constipation is more common by far. Sometimes the antibiotics can cause it and if it doesn't resolve quickly with conservative measures, you might need further evaluation.
Web reference: http://www.randcosmeticsurgery.com
Diarrhea after a surgical procedure
There are many potential causes for this and you should discuss this with your surgeon. One potentially serious cause is C. Difficile entetocolitis secondary to the prescribed antinbiotics. Another cause is adisturbance in the bacterial populations of your intestines. Some advocate the use of probiotics.
Diarrhea problems post plastic surgery procedure?
Until your NORMAL pre-operative condition was to have diarrhea, it is NOT normal for you to have it post-operatively. As a matter of fact, because all the pain medications we prescribe cause constipation, we commonly see a DECREASE in frequency of bowel movements in the near post-op period.
Because we often prescribe antibiotics, a LOT of patients develop loose bowel movements and vaginal yeast infection caused by changes in the normal bacterial environments of the bowel and the vagina. One condition, C. DIFFICILE COLITIS can get really nasty and needs to be treated medically (with OTHER antibiotics).
I would try eating various yogurts to repopulate your "good" bacteria in the colon. If things do not change you may need to submit a stool sample for C. Difficile titers.
I hope this was helpful.
Peter A Aldea, MD, FACS
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.